5.9k Share this

“In fact, using these products can land you in the emergency department,” warns the Harvard Medical School. Research, published in The New England Journal of Medicine, explains that one of the “most common” adverse side effects from micronutrients is allergic reactions. Here are the warning signs to spot.

In case you’re not familiar, allergy describes your body’s reaction to a particular food or substance, the NHS shares.

Although allergic reactions can “be a nuisance” and have an impact on your daily activities, most of them can be managed.

The research adds micronutrients to the list of potential culprits that can trigger a reaction.

Looking at a variety of products, they defined micronutrients as vitamins and minerals.

READ MORE: Cancer: The four cooking oils shown to ‘release’ toxic chemicals linked to the disease

However, they reported that their findings connected to allergic reactions excluded the likes of iron, calcium and potassium.

Looking at 63 emergency departments in the US, the study found that about 23,000 A&E visits were induced by “adverse” effects of supplements.

These were categorised into adverse reactions, allergic reactions, excess doses and other events, such as choking.

When it came to micronutrients, the “most common adverse effects” were mild-to-moderate allergic reactions, accounting for about 40.6 percent.

DON’T MISS

“This is a medical emergency and needs urgent treatment.”

The allergic reactions in the study were mostly mild, however, some patients experienced a serious emergency as well.

Another common “adverse event” triggered by micronutrients were swallowing problems.

Apart from micronutrients, the 10-year study also looked at different dietary supplements, ranging from herbal to complementary products.

The patients who visited A&E were on average 32 years old, with those over the age of 65 being more likely to end up admitted to a hospital.

The research concludes that their findings could help “target interventions to reduce the risk of adverse events” linked to dietary supplements.

The Harvard Medical School adds: “If you do take vitamins, supplements, or herbal products, always read any safety labels that are included with the packaging.

“Ask a pharmacist, your doctor, or a nurse to review everything you take to ensure that supplements will not cause harmful effects, either alone or in combination with regularly prescribed or over-the-counter drugs.”

Source: Daily Express

5.9k Share this
You May Also Like

Gerard Butler nearly quit acting after freak accident – ‘I went 33 feet through the air’

The Scottish actor, 52, is perhaps most famous for his role as…

High cholesterol: Symptoms include tennis elbow

What did the researchers find out? The study, comprising 289 patients with…

Shingles: The 'first signs' before a rash appears – what to look out for

MANY people will be aware that shingles can cause a painful rash,…

Pollen warning as this weekend’s count could be ‘deadly’ for lung condition patients

The highest pollen levels are set to appear across England and Wales.…

Dupuytren’s disease breakthrough: New jab fixes ‘claw hand’ condition that hit Lady Thatcher

Millions struck by a disease that leaves them with an almost useless…

Bed bugs warning: How to keep creatures at bay as summer approaches

How to avoid bed bugs on holiday Many people choose to jet…

Arthritis signs: Morning pain or stiffness in the hand is a symptom

It also says if your arthritis is painful, you may not feel…

Ray Charles health: Singer died from liver disease – the condition explained

Over the years, the blind musician, who had worked with the legends…